Wisconsin, 2018

Flooding in Wisconsin, May 3 to 5, 2018

May 3 to 5, 2018 · NWS GRB · 2 events in 2 counties and zones

Multiple rainfall events during the early days of May caused flooding in Calumet County and Manitowoc County. Water began to over-top Shoto Dam on the West Twin River in Manitowoc County and there was some concern that the dam could fail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Multiple rainfall events during the early days of May caused flooding in Calumet County and Manitowoc County. Water began to over-top Shoto Dam on the West Twin River in Manitowoc County and there was some concern that the dam could fail. The Calumet County Sheriffs Department reported several road closures across the county due to flooding or washed out roads. In Manitowoc County, the creek that flows through Reedsville was flooding and water was to the bottom of the bridge. Highway W was washed out in spots near Reedsville. Minor flooding occurred in the Mishicot area, where the West Twin River was overflowing its banks. Several roads were closed to traffic.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at May 3, 9:40 PM CST, 50 minutes earlier.

Area forecast discussion, May 3, 9:40 PM CST, 50 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
1040 PM CDT Thu May 3 2018

Updated aviation portion for 06Z TAF issuance

.UPDATE...
Issued at 947 PM CDT Thu May 3 2018

Going forecast now looks on track, so do not anticipate any
significant changes for the rest of the evening. The primary rain
band is now in central and east-central Wisconsin. Rainfall totals
have been pretty impressive thus far, with METAR P-groups
indicating 2.27" at KLNR, 0.78" at OSH and 1.18" at KFLD.

Strong FGen continues to develop east across Wisconsin, with the
forecast area holding at the northern edge of a very modest pool
of instability. The latest round of models (many 00Z runs) have
now shifted the max precip a little further north. That would
probably be beneficial if it were to occur since the north has had
less rain the past several days. But it's tough to see the heavy
rains getting too far north with the event driven by a strong
inflow of moisture and at least some instability from the south.

Will continue to stress the nature of the threat being more areal
flooding due to widespread rainfall rather than a more
imminent/severe threat typically associated with flash flooding.
Creeks and streams are likely to rise considerably over night,
with the main stem rivers eventually following along but with
somewhat of a delay as it will take time for the runoff to reach
them.

UPDATE
Issued at 759 PM CDT Thu May 3 2018

Local mesoplots indicate very strong FGen has developed from NE IA
into W-C WI. Expect that to expand NE overnight. ASOS/AWOS
P-groups from the area of shra to the south also quite impressive.
Will go ahead and issue a Flood Watch adjoining my neighbors to
the south and running ENE to the lakeshore. Anticipate there will
be ponding of water in low spots and in poorly drained locations
within urban areas. Basements susceptible to water issues may also
be affected. Rises in creeks and streams also likely, with rivers
to follow but lag a bit. Updated product suite will be out ASAP.

UPDATE
Issued at 636 PM CDT Thu May 3 2018

The main concern this evening is the flooding potential across the
southern part of the forecast area. Normally try not to get
fixated on the specifics of the model QPFs, but tonight there is
outstanding consistency in model QPF location and amounts in a
band ENE from KY50. If the models are even close on this, there
will at least be ponding of water in low spots by tomorrow
morning, and streams and eventually rivers will rise as well.

The heavy rainfall, if it materializes, would support tacking on
areas from GRB S and E onto the Flood Watch neighboring WFOs have
running. The main question is whether the model QPFs are going to
verify. If this event is viewed from a convective flash-flood
potential, it would not be uncommon for the max precip in the
models to be displaced too far north, with the heaviest rains
actually falling closer to the incoming moist/unstable airmass.
Local meso plots hint at this by showing virtually zero MUCAPE
across the area, and little tendency for the instability to our
south to expand north despite the strengthening southerly 925/850
mb flow over the sfc boundary near the WI/IL border. On the other
hand, if viewed from more of a cool-season perspective, a small-
scale comma head structure on the northwest flank of the ejecting
upper short-wave is likely to pivot through east-central Wisconsin
overnight and early Friday morning, and the model max precip
location would fit very well with the forcing in the deformation
zone NW of the track of this feature.

Adjusted the forecast to be a little more aggressive with
rainfall tonight, and held the rain into early Friday per a
consensus of the guidance. Held off on issuing a watch for now
given the uncertainty discussed above, and the fact that the
heaviest rains the last few days fell just s of the forecast area.
Will continue to watch for clues as to where the max rains tonight
are going to occur, and will issue a Watch if it becomes apparent
there will be 2+ inch amounts across the southern part of the
forecast area.
&&

.SHORT TERM...Tonight and Friday
Issued at 300 PM CDT Thu May 3 2018

Low clouds continued to linger across much of the area south
of a Wisconsin Rapids to Shawano to Kewaunee line. Temperatures
across the lower Fox Valley in only in the middle 50s, with
readings along the lakeshore remaining in the lower to middle 40s.

Short term models now in better agreement with locally heavy
rainfall across central into east-central Wisconsin. Rainfall
amounts of 1 to 2 inches are expected south of a Marshfield to
Sturgeon Bay line. Rainfall totals will drop off sharply across
far north- central and far northeast Wisconsin. It is possible
portions of Vilas County may not see any rain. Scattered
thunderstorms are expected in the same general area, but the
risk  of severe thunderstorms should remain south of the area.

The showers and thunderstorms will gradually taper off from west
to east late tonight into Friday morning. Clouds should clear
fairly quickly with mostly sunny skies expected by afternoon
across the entire area. High temperatures will ranged from
the upper 60s to middle 70s at most places. Gusty west to
northwest winds are expected Friday afternoon, mainly in the
10 to 20 mph with gusts around 25 mph.

.LONG TERM...Friday Night Through Thursday
Issued at 300 PM CDT Thu May 3 2018

A cold front will sink south Saturday afternoon and Saturday
night, which will bring the chance for showers and thunderstorms
to the area as it sinks south. Given its Canadian origin, moisture
from this system is expected to be much less than previous
systems, therefore rainfall amounts are expected to less than one
quarter of an inch. MUCAPEs on Saturday will be around 1000 J/kg,
however moisture will be lacking, forcing will be rather weak and
winds are not expected to be all that impressive so severe weather
is not anticipated.

High pressure will then provide dry conditions into early next
week. Sunday will be cooler behind the cold front, with highs in
the 60s. However highs will return back to the 70s by Monday and
Tuesday on the backside of the high.

The chance for showers and thunderstorms will return Wednesday and
Thursday as a low pressure approaches from the Plains region. This
low will cause highs to return back into the 60s.
&&

.AVIATION...for 06Z TAF Issuance
Issued at 1039 PM CDT Thu May 3 2018

A large area of showers with embedded thunderstorms will
continue to spread north overnight. Ceilings will eventually drop
to IFR in east-central Wisconsin, and at least to low-end VFR
over central Wisconsin. The rain will shift east early Friday,
resulting in rapidly improving flight conditions.
&&

.FIRE WEATHER...
Issued at 300 PM CDT Thu May 3 2018

Elevated fire weather conditions are expected through early next
week with warm temperatures and low RH values. Although showers
and thunderstorms are expected across the southern CWA tonight,
they will largely miss north-central Wisconsin.

Elevated fire weather conditions are expected over north-central
and central Wisconsin on Friday as temperatures rise into the
lower to middle 70s with min RH values of 20 to 30 percent.
Northwest winds will also gust to 15 to 25 mph, which will
exacerbate the fire weather risk.

The fire weather risk will continue into Saturday across central
and north-central Wisconsin as min RH values once again fall to 25
to 35 percent with temperatures in the 70s, however a cold front
will bring some relief as temperatures fall during the afternoon
with a chance for showers and thunderstorms.

Although temperatures on Sunday will be much cooler, mainly in the
lower to middle 60s, dry air will return as afternoon RH values
fall to 25 to 30 percent across north-central Wisconsin. By early
next week high pressure will bring a warm, dry airmass back to the
western Great Lakes region as afternoon highs rise to around 70
with min RH values of 25 to 35 percent across central and north-
central Wisconsin.
&&

.HYDROLOGY...
Issued at 300 PM CDT Thu May 3 2018

One to two inches of rain is expected across portions of central
into east-central Wisconsin, mainly south of a Marshfield to
Sturgeon Bay line. Rainfall amounts will drop off sharply as
you head north into far north-central and far northeast
Wisconsin. Rivers, creeks and streams will be on the rise
into the weekend. Some additional river flooding is possible.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Friday morning for WIZ038>040-045-048>050.
&&

UPDATE.........Skowronski
SHORT TERM.....Eckberg
LONG TERM......Kurimski
AVIATION.......Skowronski
FIRE WEATHER...Kurimski
HYDROLOGY......Eckberg
Hazardous weather outlook, May 3, 7:31 PM CST, 2 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
831 PM CDT Thu May 3 2018

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-041100-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
831 PM CDT Thu May 3 2018

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Heavy rainfall in east-central Wisconsin tonight could lead
ponding of water and some flooding. Two to three inches of rain is
expected from Wautoma to Appleton to Green Bay, east, to the
Lakeshore. Motorists can expect ponding of water on area roadways.
Rainfall amounts will drop off sharply farther to the north and
west.

Scattered thunderstorms are also anticipated, but they are not
expected to be severe.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

Showers and thunderstorms are expected Saturday afternoon and
Saturday night. These storms are not expected to be severe.

River levels may continue to rise late this week into early next
week. Those who reside near rivers, especially along the Wolf
River, should pay close attention to water levels and the latest
hydrologic forecasts.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report any flooding or rainfall amounts
over an inch to the National Weather Service in Green Bay.

LMZ521-522-541>543-041100-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
831 PM CDT Thu May 3 2018

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

Thunderstorms may pose a hazard to mariners south of Sturgeon Bay
tonight. The main risk will be cloud to water lightning strikes
and poor visibility due to heavy rain.

A brief period of gusty northeast winds and waves hazardous to
small craft may occur late tonight into mid-morning Friday.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

Thunderstorms could pose a hazard to mariners Saturday and
Saturday night. These storms are not expected to be severe,
however they could cause locally higher waves and gusty winds.

Skowronski

In the hours before

Special weather statement, May 3, 8:27 PM CST, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Green Bay WI
927 PM CDT Thu May 3 2018

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-040400-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
927 PM CDT Thu May 3 2018

...HEAVY RAINFALL EXPECTED ACROSS EAST-CENTRAL WISCONSIN
TONIGHT...

At 915 pm, radar indicated a large area of showers with embedded
thunderstorms over the southern half of Wisconsin. The leading
edge of the rain extended from near Wisconsin Rapids to Shawano to
near Algoma, and was moving north at 30 mph. The rain will
continue to advance north, though its progress should slow as it
begins to push into the northern part of the state.

Although torrential downpours aren't expected, the rain across
central and east-central Wisconsin will persist all night. As a
result, a widespread 1 to 3 inch rainfall is expected in areas
south of a line from Wausau to Marinette to Sister Bay. The
highest totals should occur in east-central Wisconsin.

The rainfall in east-central Wisconsin may be sufficient to
produce some ponding of water and flooding of low-lying areas.
Creeks and streams will also rise. Poorly drained parking lots
and roadways may also have standing water by morning. Water may
begin to leak into basements susceptible to flooding.

Morning commuters in east-central Wisconsin should plan on a
slower than normal trip to work Friday morning, as travel
conditions may be poor due to rain and areas of standing water in
low-spots on the roads.

Skowronski
Special weather statement, May 3, 9:48 PM CST, 42 minutes before
Special Weather Statement
National Weather Service Green Bay WI
1048 PM CDT Thu May 3 2018

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-040600-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
1048 PM CDT Thu May 3 2018

...HEAVY RAINFALL EXPECTED ACROSS EAST-CENTRAL WISCONSIN
TONIGHT...

At 1045 pm, radar indicated a large area of showers with a few
embedded thunderstorms over the southern two-thirds of Wisconsin.
The leading edge of the rain extended from near Tomahawk to Antigo
to Washington Island and was moving north at 20 mph. The rain
will continue to advance north overnight, though its progress
will slow. Rain should advance to cover all but Vilas county by
100 am.

Although torrential downpours aren't expected, the rain across
will persist all night, and will linger into Friday morning over
the east. As a result, a widespread 1 to 3 inch rainfall is
expected in areas south of a line from Wausau to Wausaukee to
Washington Island. The highest totals should occur in east-
central Wisconsin, where some locations could receive around 3
inches of rain.

The rainfall in east-central Wisconsin will likely be sufficient
to produce some ponding of water and flooding of low-lying areas.
Creeks and streams will also rise. Poorly drained parking lots
and roadways may also have standing water by morning. Water may
begin to leak into basements susceptible to flooding.

Morning commuters in east-central Wisconsin should plan on a
slower than normal trip to work Friday morning, as travel
conditions may be poor due to rain and areas of standing water in
low-spots on the roads.

Skowronski

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Calumet

When
May 3, 10:30 PM CST to May 5, 12:30 PM CST
Where
Calumet County, 2.03 mi NNW of High Cliff Jct to 3.3 mi WSW of Harrison
Cause
Heavy Rain
Property damage
$300,000
Reported by
Law Enforcement
Coordinates
44.228, -88.283

Heavy rainfall caused rivers, roads and basements to flood. The flooding washed out several roads throughout the county.

Flood, Manitowoc

When
May 3, 10:30 PM CST to May 5, 12:30 PM CST
Where
Manitowoc County, 1.16 mi SW of Reedsville to 1.52 mi SE of Shoto
Cause
Heavy Rain
Property damage
$200,000
Reported by
Law Enforcement
Coordinates
44.140, -87.988

Heavy rainfall caused rivers, roads and basements to flood. The flooding washed out some roads, mainly in the northwest half of the county.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2018Every state in 2018This day in weather historyWarnings in Wisconsin, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 757530, 757531.